Ask the Allergist
Is My Medication Causing Changes In My Sleep?
Combination asthma inhalers contain an inhaled corticosteroid and long-acting bronchodilator. A common example is Symbicort. It contains budesonide as the inhaled corticosteroid (asthma controller medication) to reduce inflammation. It also contains formoterol as the long-acting bronchodilator (asthma reliever medication). It relaxes muscles in the airways to improve breathing.
These medications can cause difficulty sleeping, and more vivid dreams. This includes nightmares and anxiety in some individuals. The inhaled corticosteroid is the most likely of these two medications that can cause sleep symptoms.
A decrease in the medication dose may help reduce these symptoms. If the symptoms continue, the medication may need to be discontinued. You may need to switch to another asthma medication. Discuss this with your healthcare provider and/or asthma specialist.
John M. James, MD, is a board-certified allergist. He is also President of Food Allergy Consulting and Education Services, LLC. He has worked as a medical specialist in the field of allergy, asthma, and immunology for over 30 years. Dr. James received his bachelor’s degree from the University of Arkansas and his Doctor of Medicine degree from the University of Tennessee. He is board certified by the American Board of Allergy and Immunology.